Why the WHO does not recommend taking ibuprofen in the face of COVID-19

According to the latest scientific evidence, respiratory, cardiovascular, and sepsis conditions are the most severe complications of COVID-19.

Information has been generated that using non-steroidal anti-inflammatory drugs (such as ibuprofen) could increase these complications.

This has led doctors and experts to be asked if its use is safe as a treatment for the appearance of symptoms of the new coronavirus.

In sum, scientific reports suggest that ibuprofen and other anti-inflammatory drugs could be a risk factor for contracting the disease. (6)

The following article describes up-to-date information on the relationship between COVID-19 and ibuprofen.

Does taking ibuprofen increase the risk of COVID-19?

Since the first cases emerged in China, there has been a greater risk of contracting the disease for people with cardiovascular diseases and diabetes. (6)

These people use drugs that stimulate the production of an enzyme called ACE II as a treatment. When SARS-CoV-2 enters the body, it binds to this enzyme and thus enters the body. So he suggested that this is a cause of an increased risk of infection. (4)

In turn, ibuprofen is known to increase the synthesis of this enzyme. So a possible hypothesis has emerged of an increased risk of COVID-19 infection from taking ibuprofen.

This is why the WHO does not recommend ibuprofen in the face of COVID-19.

However, it is essential to understand that it is a precautionary measure.

The increased risk of COVID-19 in people with diabetes may be due to other factors, for example, genetic predispositions.

There is still not enough evidence to affirm that this theory is correct, nor that the use of ibuprofen worsens the risk or course of COVID-19 disease. (4)

Faced with the dissemination of a possible risk of the use of ibuprofen and other drugs from the NSAID group in COVID-19 infection; the Spanish Agency for Medicines and Health Products (AEMPS) has issued a note clarifying that: there are no contraindications for the use of ibuprofen in the management of viral infections. (5)

In any case, as with any medicine, the importance of rational use must be remembered. Since neither ibuprofen nor other over-the-counter medications are exempt from complications and perhaps their side effects can be added to those of the viral picture. (4)

Effects of ibuprofen and other anti-inflammatory drugs in people with COVID-19

Medicines from the NSAID group (ibuprofen, diclofenac, naproxen) increase vascular (myocardial infarction, stroke) and gastrointestinal risks. (1)

In addition, several studies showed a clear association between the consumption of anti-inflammatory drugs (such as ibuprofen) and an increased risk of pleuropulmonary complications. Either because NSAIDs were indicated long-term or only to treat a specific disease. (1,2,3)

It has been proven that patients are at greater risk of suffering a coronary infarction in cases of acute respiratory infections. (2)

Some initial communications from China claim that high blood pressure may be associated with increased mortality in people hospitalized with COVID-19. (4)

However, this theory still does not have enough evidence from experimental or epidemiological studies.

In this context of still uncertainty in the available evidence, the European Society of Cardiology recommends that:

Patients should continue treatment with their usual antihypertensive medications as there is insufficient clinical and scientific evidence to suggest that treatments should be stopped due to COVID-19 infection.

SUMMARY – Ibuprofen and COVID-19

  • There is insufficient evidence to say that ibuprofen worsens the risk of COVID-19.
  • However, research suggests that ibuprofen can stimulate the production of an enzyme that SARS-covid binds to.
  • Taking NSAIDs (such as ibuprofen) can lead to complications when taken during acute respiratory tract infections.
  • Not enough evidence to stop taking medications for diabetes or hypertension upon confirmation of COVID-19.
  • Before symptoms of COVID-19, it is recommended to take paracetamol.

 

Leave a Reply

Your email address will not be published.